Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 139, NWS Atlanta, GA

May 1, 2003Barrow County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 1, 2003, 9:06 PM EDT for Barrow County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 9:06 PM EDT (01:06 UTC)
Expired
May 1, 2003, 9:30 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Barrow County, GA

The radar

The Atlanta radar (KFFC), 104 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS52 KFFC 020106
SVRATL
GAC013-020130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
906 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARROW COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 930 PM EDT

* AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARL...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BETHLEHEM...
CARL...RUSSELL...STATHAM AND WINDER.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3405 8386 3390 8377 3396 8356 3407 8369

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:10 PM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, May 1, 3:10 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT THU MAY 1 2003

NOT PLANNING ON CHANGING MUCH IN THE CURRENT FORECAST TRENDS. STILL
LOOKS LIKE MAINLY AIRMASS CONVECTION THIS EVENING DYING OFF AFTER
MIDNIGHT. DONT EXPECT AS MUCH SEVERE WEATHER THIS AFTERNOON AND
EVENING AS WE HAD YESTERDAY WITH 500MB TEMPERATURE A GOOD 2 DEGREES
WARMER ON THIS MORNINGS SOUNDING...IN FACT ENTIRE SOUNDING FROM
AROUND 700-400MB WAS WARMER THIS MORNING. MODIFIED MORNING FFC
SOUNDING TO 85 DEGREES UNLEASHES ONLY AROUND 500J/KG VS NEARLY
2500J/KG YESTERDAY. TOMORROW HAS THE POTENTIAL FOR MORE ORGANIZED
CONVECTION AS TAIL-END OF THE SHORTWAVE SWEEPING ACROSS THE OHIO
VALLEY BRUSHES NORTH GEORGIA AND PUSHES SURFACE FRONTAL BOUNDARY
INTO THE FORECAST AREA. APPEARS FOR NOW THAT SATURDAY AND SUNDAY
WILL REMAIN DRY AS UPPER RIDGE BUILDS IN THE CENTER OF THE COUNTRY
AND TROUGH AXIS PUSHES OFF SHORE...LEAVING NORTH GEORGIA IN
NORTHWEST FLOW. RIDGE AXIS CROSSES EAST OF THE AREA BY MONDAY WITH
ANOTHER SHOT AT SOME PRECIPITATION FOR THE FIRST HALF OF THE WEEK.

.PRELIMINARY POINT TEMPS/POPS...

KATL 62 83 60 81 / 30 40 30 10
KAHN 62 83 59 82 / 50 40 30 10
KGVL 60 81 56 79 / 50 40 30 10
KRMG 60 83 58 81 / 40 40 30 10
KCSG 64 87 64 85 / 30 40 30 10
KMCN 64 87 64 84 / 30 40 30 10

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 20
Hazardous weather outlook, May 1, 5:01 PM EDT, 4 hours 5 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 PM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
WITH HIGH PRESSURE EAST OF GEORGIA AND LOW PRESSURE TO THE WEST...A
MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE OVER GEORGIA THROUGH
TONIGHT. A SHORT WAVE ALOFT ACCOMPANIED BY  A COOL POOL OF AIR WILL
MOVE ACROSS THE STATE THROUGH TONIGHT.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF AN ATLANTA TO
GREENSBORO LINE UNTIL MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE PRIMARY THREAT LARGE HAIL.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA...BUT MAINLY OVER
NORTH GEORGIA. AFTERNOON HEATING...PLENTY OF MOISTURE...AND THE
UPPER SYSTEM MOVING ACROSS THE STATE WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE 60S. CAPES WILL
BE IN THE 1500 TO 1800 RANGE... HELICITY VALUES ARE FORECAST TO BE
IN THE 50 TO 100 RANGE...AND LIFTED INDICES IN THE MINUS 4 TO MINUS
6 RANGE. THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH
WINDS OF 55 MPH OR GREATER AND HAIL TO THE SIZE OF DIMES.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH THURSDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN MONDAY
THROUGH THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 1, 8:02 PM EDT, 1 hour 4 minutes before
GAZ001>003-020045-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT THU MAY 1 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN DADE...WALKER AND
CATOOSA COUNTIES UNTIL 845 PM EDT...

AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM LOOKOUT MOUNTAIN TO TRENTON TO
SULPHUR SPRINGS STATION...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE AS THIS LINE OF STORMS PASSES.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 845 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 1, 8:08 PM EDT, 58 minutes before
GAZ104-020030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
808 PM EDT THU MAY 1 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN SUMTER COUNTY UNTIL
830 PM EDT...

AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN SUMTER COUNTY...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL MAY BE ASSOCIATED WITH THIS
STORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 1, 8:13 PM EDT, 53 minutes before
GAZ089-020045-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
813 PM EDT THU MAY 1 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN MUSCOGEE COUNTY UNTIL
845 PM EDT...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF COLUMBUS...MOVING NORTHEAST AT 10
MPH.

PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL MAY BE ASSOCIATED WITH THIS
STORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 1, 8:18 PM EDT, 48 minutes before
GAZ004-005-011-012-019-020100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
818 PM EDT THU MAY 1 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN FLOYD...CHATTOOGA...
GORDON...WHITFIELD AND MURRAY COUNTIES UNTIL 900 PM EDT...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM VARNELL TO 17 MILES NORTHWEST OF
ROME...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH CAN BE EXPECTED AS THIS LINE PASSES.  BRIEF
HEAVY RAIN AND PEA-SIZED HAIL IS ALSO POSSIBLE.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 900 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 1, 8:33 PM EDT, 33 minutes before
GAZ080-020100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
833 PM EDT THU MAY 1 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN TAYLOR COUNTY UNTIL
900 PM EDT...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL TAYLOR COUNTY...MOVING EAST AT
10 MPH.

PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL MAY BE ASSOCIATED WITH THIS
STORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 1, 8:57 PM EDT, 9 minutes before
GAZ005>007-012-013-020145-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
857 PM EDT THU MAY 1 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
PICKENS...GORDON...GILMER...FANNIN AND MURRAY COUNTIES UNTIL 945 PM
EDT...

AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES WEST OF MCCAYSVILLE TO 13 MILES
WEST OF FAIRMOUNT...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL SMALLER THAN DIMES ARE POSSIBLE WITH
THIS LINE OF STORMS AS IT PASSES.  SMALL TREE LIMBS CAN BE SNAPPED
AND LIGHT OBJECTS MAY BE BLOWN AROUND WITH THE PASSING OF THESE
STORMS.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 945 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:01 PM EDTSevere Thunderstorm WarningFFCDeKalb29 min
May 1, 8:23 PM EDTSevere Thunderstorm WarningFFCSumter22 min
May 1, 8:47 PM EDTSevere Thunderstorm WarningFFCGwinnett28 min
May 1, 9:01 PM EDTSevere Thunderstorm WarningFFCLumpkin29 min
May 1, 9:16 PM EDTSevere Thunderstorm WarningFFCMacon, Schley29 min
May 1, 9:23 PM EDTSevere Thunderstorm WarningFFCMuscogee37 min
May 1, 9:31 PM EDTSevere Thunderstorm WarningFFCLumpkin29 min
May 1, 10:04 PM EDTSevere Thunderstorm WarningFFCDawson, Pickens41 min
May 2, 3:19 PM EDTSevere Thunderstorm WarningFFCDade26 min
May 2, 3:55 PM EDTSevere Thunderstorm WarningFFCWalker35 min
May 2, 4:00 PM EDTSevere Thunderstorm WarningFFCChattooga30 min
May 2, 4:19 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee56 min
May 2, 4:25 PM EDTSevere Thunderstorm WarningFFCFloyd, Gordon35 min
May 2, 4:36 PM EDTSevere Thunderstorm WarningFFCChattooga24 min
May 2, 5:00 PM EDTSevere Thunderstorm WarningFFCFloyd30 min
May 2, 5:13 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee62 min
May 2, 5:28 PM EDTSevere Thunderstorm WarningFFCFulton32 min
May 2, 5:59 PM EDTSevere Thunderstorm WarningFFCFulton46 min
May 2, 6:00 PM EDTSevere Thunderstorm WarningFFCDeKalb45 min
May 2, 6:14 PM EDTSevere Thunderstorm WarningFFCDeKalb31 min
May 2, 6:25 PM EDTSevere Thunderstorm WarningFFCPolk35 min
May 2, 6:29 PM EDTSevere Thunderstorm WarningFFCGwinnett31 min
May 2, 6:32 PM EDTSevere Thunderstorm WarningFFCNewton28 min
May 2, 6:36 PM EDTSevere Thunderstorm WarningFFCHaralson24 min
May 2, 6:36 PM EDTSevere Thunderstorm WarningFFCRockdale, Walton39 min
May 2, 6:53 PM EDTSevere Thunderstorm WarningFFCPike22 min
May 2, 6:53 PM EDTSevere Thunderstorm WarningFFCFayette37 min
May 2, 6:58 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Oconee, Oglethorpe47 min
May 2, 7:07 PM EDTSevere Thunderstorm WarningFFCJasper, Newton53 min
May 2, 7:20 PM EDTSevere Thunderstorm WarningFFCHenry, Spalding55 min
May 2, 7:24 PM EDTSevere Thunderstorm WarningFFCHaralson, Polk36 min
May 2, 7:32 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Putnam43 min
May 2, 7:46 PM EDTTornado WarningFFCCarroll, Haralson29 min
May 2, 7:51 PM EDTSevere Thunderstorm WarningFFCButts, Spalding39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.